[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
January 11, 1965

Bone-Marrow Hypoplasia Following Use of Chloramphenicol Eye Drops

Author Affiliations

From the Hospital for Joint Diseases (Dr. Rosenthal) and Flower-Fifth Avenue Hospital and New York Medical College (Dr. Blackman), New York.

JAMA. 1965;191(2):136-137. doi:10.1001/jama.1965.03080020064025
Abstract

THE DEVELOPMENT of bone-marrow hypoplasia, depression of erythropoiesis, and aplastic anemia following ingestion of chloramphenicol have been well documented.1 This report presents the previously undescribed development of marrow hypoplasia following the use of chloramphenicol eye drops in a patient with a family history of fatal aplastic anemia produced by ingestion of chloramphenicol.

Report of a Case  A 36-year-old white male, director of personnel, presented with complaints of intermittent epistaxis for three months, daily bleeding of the gums for three weeks, and weakness for one week. His history revealed the use of chloramphenicol eye drops, 0.5% in an aqueous solution, prescribed when he complained that his eyes appeared reddened. For the past 23 months, he used these eye drops on an average of two out of three days, estimating that the original prescription was refilled about 25 times without medical supervision. The eye drops produced no local inflammation or evidence

First Page Preview View Large
First page PDF preview
First page PDF preview
×